Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
I'm a 55 year old transsexual female. I suffer really bad mood swings and feelings that the world hates me. I know that I suffer from very low serotonin levels. I've been on anti-depressants which are supposed to boost serotonin but they lowered my libido to zero which has upset me even more. What can I do to increase serotonin with out taking more proscription drugs
Serotonin levels in the brain can be affected two primary ways -
- An increase in the ratio of tryptophan to phenylalanine and leucine in your diet will increase serotonin levels.
- tryptophan and its metabolite 5-hydroxytryptophan (5-HTP) are available as dietary supplements.
- According to ConsumerLabs, which is the only reliable source of information about the quality of supplements available in the United States, one has to be particularly cautious about purchasing 5HTP because it is expensive and difficult to make and therefore manufacturers may be tempted to cut costs.
In my experience the changes in libido associated with serotonin reuptake inhibitors appear to be intrinsic to the medication's effects on serotonin so I would wonder if dietary manipulations that boost serotonin might not have similar effects.
Other strategies to consider - taking lower doses of serotonin boosting medications, combining a serotonin agent with a non-serotonin agent (such as bupropion), or a medication that affects serotonin and norepinephrine (such as mirtazapine).
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.